Homology, Homotopy and Applications

Volume 6 (2004)

Number 1

Multiplicative properties of Atiyah duality

Pages: 269 – 281

DOI: http://dx.doi.org/10.4310/HHA.2004.v6.n1.a15


Ralph L. Cohen (Department of Mathematics, Stanford University, Stanford, Calif., U.S.A.)


Let $M^n$ be a closed, connected $n$-manifold. Let $M^{-\tau}$ denote the Thom spectrum of its stable normal bundle. A well known theorem of Atiyah states that $M^{-\tau}$ is homotopy equivalent to the Spanier-Whitehead dual of $M$ with a disjoint basepoint, $M_+$. This dual can be viewed as the function spectrum, $F(M, S)$, where $S$ is the sphere spectrum. $F(M, S)$ has the structure of a commutative, symmetric ring spectrum in the sense of [7], [12], [9]. In this paper we prove that $M^{-\tau}$ also has a natural, geometrically defined, structure of a commutative, symmetric ring spectrum, in such a way that the classical duality maps of Alexander, Spanier-Whitehead, and Atiyah define an equivalence of symmetric ring spectra, $\alpha : M^{-\tau} \to F(M, S)$. We discuss applications of this to Hochschild cohomology representations of the Chas-Sullivan loop product in the homology of the free loop space of $M$.


ring and module spectra, Spanier Whitehead duality

2010 Mathematics Subject Classification

55P25, 55P42, 55P43, 57N45

Full Text (PDF format)